COMMENTARY

DPP4 Inhibitors and Onset of Bullous Pemphigoid

Graeme M. Lipper, MD

Disclosures

March 27, 2019

Bullous Pemphigoid: The Role of Drugs

Bullous pemphigoid is a potentially debilitating autoimmune bullous disease presenting with urticarial plaques, subepidermal bullae, erosions, and pruritus, classically in elderly individuals. This chronic skin disorder may also affect mucous membranes, such as the oropharynx and genital skin, and is associated with autoantibodies to structural components of the basement membrane (hemidesmosomal proteins BP180 and BP 230). Both idiopathic and drug-induced forms exist.

Comorbid conditions associated with a higher incidence of bullous pemphigoid include hypertension, type 2 diabetes, cancer, and neurologic diseases.[1,2,3] Elderly patients with bullous pemphigoid are often on multiple chronic medications. In this context, the early workup for patients with new-onset bullous pemphigoid should include a thorough medication review to rule out drug-induced disease. More than 50 drugs have been associated with bullous pemphigoid, including diuretics (furosemide), antihypertensives (beta-blockers, angiotensin-converting enzyme inhibitors, hydrochlorothiazide), statins, antibiotics (levofloxacin), neuroleptics (gabapentin), immune checkpoint inhibitors (nivolumab), penicillamine, and oral antidiabetic agents.[4]

Patients with type 2 diabetes are more likely to develop bullous pemphigoid. However, recent case reports and population-based studies have implicated dipeptidyl peptidase 4 (DPP4) inhibitors—a recently developed class of oral antidiabetic agents used alone or in combination therapy—as an independent risk factor for bullous pemphigoid.[5,6]

To confirm and characterize this association, Lee and colleagues[7] did a retrospective, case-control study of 1340 patients with diabetes (670 with newly diagnosed bullous pemphigoid and 670 control patients). They looked for any statistically significant association between DPP4 inhibitors (vildagliptin, sitagliptin, linagliptin) and new-onset bullous pemphigoid, controlling for variables that included gender (51% male), mean age (75.3 years), and comorbid conditions.

This study yielded the following main results:

  • DPP4 inhibitors increased the risk of developing bullous pemphigoid in all age groups (multivariate analysis adjusted odds ratio [OR],1.58), but this risk was highest for those younger than 75 years (OR, 1.76).

  • This association was strongest for vildagliptin (OR, 1.81), then sitagliptin (OR, 1.70), linagliptin (OR, 1.64), and others (OR, 1.25).

  • The risk for bullous pemphigoid was higher in men with diabetes using DPP inhibitors than in women (OR, 1.91 vs 1.24).

  • Bullous pemphigoid risk was highest in men with diabetes who were using vildagliptin (OR, 2.70).

Viewpoint

These population-based results confirm an association between DPP4 inhibitor use and bullous pemphigoid in patients with diabetes, with the strongest association seen in men taking vildagliptin. Those taking DPP4 inhibitors also seemed to be at greater risk of developing bullous pemphigoid if they were men or younger than 75 years.

The pathogenesis of bullous pemphigoid in patients taking DPP4 inhibitors remains unclear. These drugs block metabolism of incretins, indirectly controlling blood glucose levels by inhibiting glucagon release and promoting insulin secretion. In some genetically susceptible individuals, they may also alter the antigenicity of basement membrane proteins, such as BP180 and BP230; this remains speculative, but DPP4 inhibitors have been shown to enhance eotaxin-mediated recruitment of eosinophils in vivo.[8]

Earlier European studies found an even stronger association between DPP4 inhibitors and bullous pemphigoid,[5,6] confirming that the findings of Lee and colleagues[7] are generalizable and not limited to the Korean population.

Because association does not establish causality, the next step is to study what happens in patients with diabetes treated with such drugs as vildagliptin who develop bullous pemphigoid after the DPP4 inhibitor is discontinued. Do these drugs cause bullous pemphigoid through ongoing stimulation of autoimmunity, or does the condition persist once triggered?

Meanwhile, patients on DPP4 inhibitors should be warned to report any new-onset diffuse itching, urticarial lesions, or blisters. Because bullous pemphigoid can mimic bullosis diabeticorum, clinicians should have a low threshold for testing patients with pretibial bullae or erosions to rule out bullous pemphigoid (skin biopsy with direct immunofluorescence and serologies for BP180 and BP230 autoantibodies), especially when prescribing DPP4 inhibitors.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....